Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 63, NWS Charleston, WV

June 22, 2012Lawrence County, Kentucky; Wayne County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 22, 2012, 2:22 PM EDT for Lawrence County, Kentucky; Wayne County, West Virginia. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2012, 2:22 PM EDT (18:22 UTC)
Expired
Jun 22, 2012, 3:03 PM EDT
In force
41 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Lawrence County, KY, Wayne County, WV

The radar

The Charleston,WV radar (KRLX), 59 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 2:38 PM EDTTSTM WND DMG6 Ssw East Lynn Lake, WVTREE DOWN NEAR 2944 DONTHAN RD., POWERLINES DOWN, STARTED BRUSH FIRE ACROSS THE STREET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WUUS51 KRLX 221822
SVRRLX
KYC127-WVC099-221915-
/O.NEW.KRLX.SV.W.0063.120622T1822Z-120622T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
222 PM EDT FRI JUN 22 2012

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LAWRENCE COUNTY IN KENTUCKY...
  THIS INCLUDES THE CITY OF LOUISA...
  SOUTHERN WAYNE COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF WAYNE...

* UNTIL 315 PM EDT

* AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FORT GAY...OR NEAR LOUISA...AND MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAST
  LYNN LAKE...DUNLOW AND KIAHSVILLE.

.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3821 8262 3824 8230 3823 8226 3821 8228
      3817 8227 3814 8228 3813 8226 3812 8227
      3810 8225 3803 8226 3792 8237 3803 8270
TIME...MOT...LOC 1822Z 290DEG 15KT 3817 8254

$$

08
1 follow-up statement
559 
WWUS51 KRLX 221903
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
303 PM EDT FRI JUN 22 2012

KYC127-WVC099-221913-
/O.CAN.KRLX.SV.W.0063.000000T0000Z-120622T1915Z/
LAWRENCE KY-WAYNE WV-
303 PM EDT FRI JUN 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LAWRENCE COUNTY
IN KENTUCKY...AND SOUTHERN WAYNE COUNTY IN WEST VIRGINIA IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH
PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. THEREFORE...
THE WARNING HAS BEEN CANCELLED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3821 8262 3824 8230 3823 8226 3821 8228
      3817 8227 3814 8228 3813 8226 3812 8227
      3810 8225 3803 8226 3792 8237 3803 8270
TIME...MOT...LOC 1903Z 290DEG 15KT 3811 8234

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:17 PM EDT, 5 minutes earlier.

Area forecast discussion, Jun 22, 2:17 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
217 PM EDT FRI JUN 22 2012

.SYNOPSIS...
HIGH PRESSURE CROSSES THIS WEEKEND.  STRONG COLD FRONT CROSSES
MONDAY...FOLLOWED BY COOL HIGH PRESSURE THROUGH MIDDLE OF NEXT
WEEK.  A WARM FRONT WILL ARRIVE AND THEN BECOME STATIONARY LATE WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
THUNDERSTORMS BETWEEN SFC FRONT PUSHING JUST E OF THE AREA EARLY
THIS AFTERNOON...AND H85 FRONT JUST CROSSING THE OHIO RIVER...WILL
MOVE E ACROSS WV THIS AFTERNOON...EXITING THE AREA NEAR SUN SET AS
THEY START TO WANE.  ENOUGH INSTABILITY...AROUND 1500 KJ / KG...AND
FLOW EXIST FOR SMALL HAIL AND STRONG WIND GUSTS...MOSTLY SPS
MATERIAL.  MORNING POST FRONTAL CU FORMED LATE MORNING BEHIND SFC
FRONT...W OF THE MOUNTAINS.  THUS LIKE MODEL IDEA THAT ENOUGH DRYING
MAKES IT THIS FAR TO PRECLUDE THIS SATURDAY.  HOWEVER...DO EXPECT
FOG MAINLY IN THE VALLEYS ESPECIALLY WHERE IT RAINS.  OTHERWISE NICE
DAY SATURDAY AS HIGH PRESSURE BUILDS INTO THE AREA.

DID NOT SEE MUCH ROOM FOR IMPROVEMENT TO TEMPERATURES IN LIGHT OF
THE LATEST GUIDANCE AND MASS FIELDS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
AFTER A BRIEF BREAK IN THE HEAT AND HUMIDITY SATURDAY...TEMPS AND
HUMIDITY WILL INCREASE A BIT ON SUNDAY AS THE HIGH PRESSURE MOVES
OFF TO THE EAST. THIS COMBINED WITH WEAK UPPER DISTURBANCES WILL BE
ENOUGH TO SPARK OFF ISOLD CONVECTION ON SUNDAY...PARTICULARLY ACROSS
THE HIGHER TERRAIN. OTHERWISE...A STRONGER COLD FRONT WILL APPROACH
THE REGION ON MONDAY...TRIGGERING ANOTHER ROUND OF SCATTERED SHOWERS
AND THUNDERSTORMS. STILL A BIT TOO EARLY FOR CERTAIN...BUT SOME OF
THE STORMS COULD BE STRONG...PARTICULARLY OVER THE NORTHERN ZONES.
BEHIND THE FRONT...MUCH COOLER AND DRIER AIR WILL MOVE INTO THE
REGION FOR TUESDAY...FOR A MUCH NEEDED RELIEF FROM THE OPPRESSIVE
HEAT.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
PATTERN WILL SWITCH TO ONE DOMINATED COOLER...DRIER NORTHWESTERLY
FLOW AS AN UPPER TROUGH DEEPENS ALONG THE ATLANTIC COAST. THIS WILL
BRING A BREAK IN THE OPPRESSIVE HEAT AND HUMIDITY AS OF
LATE...HOWEVER...IT WILL BE SHORT LIVED AS THE WORK WEEK
PROGRESSES...AS UPPER HEIGHTS WILL GRADUALLY BUILD IN RESPONSE TO
YET ANOTHER APPROACHING LOW FROM THE WEST. THIS WILL ONCE AGAIN LEAD
TO HOT AND HUMID CONDITIONS WITH SHOWERS AND THUNDERSTORMS TOWARDS
THE END OF THE FORECAST PERIOD.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
SFC COLD FRONT ESSENTIALLY THROUGH THE AREA AS OF 18Z BUT UPPER
LEVEL FRONT CROSSING THE OHIO RIVER JUST BEHIND THE BROKEN LINE OF
THUNDERSTORMS THAT WERE IN WESTERN WV AND NE KY.  THUNDERSTORMS PASS
JUST S OF HTS FIRST HOUR...AND MAY BUILD N INTO HTS AREA AS THEY GO
BY.  THUNDERSTORMS MOST LIKELY TO AFFECT CKB AND CRW SECOND
HOUR...19-20Z.  THUNDERSTORMS MOST NUMEROUS IN THE MOUNTAINS 20-22
OR 23Z.  HOWEVER...SCATTERED THUNDERSTORMS ANYWHERE AHEAD OF THE
MAIN LINE OF THUNDERSTORMS THIS AFTERNOON MAY IMPACT TAF SITES AS
WELL.

VALLEY FOG WILL BECOME LOCALLY DENSE TONIGHT...MAINLY WHERE IT RAINS
WHICH WILL BE PRIMARILY IN AND NEAR THE MOUNTAINS.  DRIER AIR
ARRIVING BEHIND THE COLD FRONT WILL MAKE FOR VFR SATURDAY.

NW SFC FLOW WILL BE A BIT GUSTY THIS AFTERNOON AND THEN VEER TO N AS
IT DIMINISHES AND THEN GOES CALM TONIGHT...THEN LIGHT NE
SATURDAY.  LIGHT NW FLOW ALOFT WILL BECOME LIGHT N TONIGHT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS:  TIMING OF RW/TRW MAY VARY. TIMING AND DENSITY
OF FOG TONIGHT MAY VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
NO WIDESPREAD IFR CONDITIONS ARE EXPECTED AT THIS TIME.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/SL
NEAR TERM...TRM
SHORT TERM...SL
LONG TERM...SL
AVIATION...TRM
Hazardous weather outlook, Jun 22, 3:13 AM EDT, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
313 AM EDT FRI JUN 22 2012

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-230715-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
313 AM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 22, 1:25 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
125 PM EDT FRI JUN 22 2012

WVZ016>018-221800-
CALHOUN WV-ROANE WV-WIRT WV-
125 PM EDT FRI JUN 22 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ROANE...SOUTHERN WIRT
AND WESTERN CALHOUN COUNTIES...

AT 123 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST
OF SPENCER...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR LUCILLE AROUND 130 PM...CHERRY AROUND 140
PM...CRESTON AROUND 150 PM AND ANNAMORIAH AROUND 200 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3880 8113 3884 8152 3890 8153 3892 8150
      3896 8155 3898 8153 3903 8154 3904 8120
      3904 8118 3903 8117 3904 8115 3904 8112

09
Special weather statement, Jun 22, 1:41 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
141 PM EDT FRI JUN 22 2012

KYZ102-103-105-WVZ005-221815-
BOYD KY-CARTER KY-LAWRENCE KY-WAYNE WV-
141 PM EDT FRI JUN 22 2012

...A STRONG THUNDERSTORM WILL AFFECT BOYD...NORTHERN LAWRENCE...
SOUTHEASTERN CARTER AND WESTERN WAYNE COUNTIES...

AT 138 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WEBBVILLE...
MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR BUCHANAN AROUND 200 PM AND CENTERVILLE AROUND
215 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3832 8286 3830 8242 3805 8248 3814 8291
      3816 8292

09
Special weather statement, Jun 22, 2:12 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
212 PM EDT FRI JUN 22 2012

WVZ016-018-027>029-037-221915-
BRAXTON WV-CALHOUN WV-CLAY WV-GILMER WV-NICHOLAS WV-ROANE WV-
212 PM EDT FRI JUN 22 2012

...A STRONG THUNDERSTORM WILL AFFECT BRAXTON...CALHOUN...GILMER...
NORTH CENTRAL NICHOLAS...NORTHERN CLAY AND SOUTHEASTERN ROANE
COUNTIES...

AT 202 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF GRANTSVILLE...MOVING EAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE ARE POSSIBLE WITH
THIS AND OTHER DEVELOPING AFTERNOON STORMS. VERY HEAVY RAIN WILL
FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR STUMPTOWN...NICUT...TANNER...AND NEBO
AROUND 220 PM...NORMANTOWN...SHOCK...NEBO...AND IVYDALE AROUND 225
PM...NORMANTOWN AND ROSEDALE AROUND 230 PM.

THIS WILL IMPACT THE FOLLOWING INTERSTATE...I-79 BETWEEN MILE MARKERS
26 AND 83.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3842 8073 3851 8122 3853 8120 3853 8125
      3866 8130 3899 8103 3899 8069 3890 8060
      3886 8058 3887 8056 3885 8054 3886 8053
      3883 8047

08

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 1:41 PM EDTSpecial Weather StatementRLXLawrence34 min
Jun 22, 1:25 PM EDTSpecial Weather StatementRLXWirt35 min
Jun 22, 2:12 PM EDTSpecial Weather StatementRLXBraxton, Calhoun, Gilmer63 min
Jun 22, 2:18 PM EDTSevere Thunderstorm WarningRLXBraxton, Clay, Nicholas57 min
Jun 22, 2:34 PM EDTSpecial Weather StatementRLXLewis26 min
Jun 22, 2:45 PM EDTSpecial Weather StatementRLXLincoln30 min
Jun 22, 3:02 PM EDTSevere Thunderstorm WarningRLXBoone, Lincoln38 min
Jun 22, 3:18 PM EDTSpecial Weather StatementRLXBarbour, Taylor57 min
Jun 22, 3:24 PM EDTSpecial Weather StatementRLXClay, Kanawha66 min
Jun 22, 3:54 PM EDTSevere Thunderstorm WarningRLXClay, Fayette, Kanawha, Nicholas39 min
Jun 22, 4:58 PM EDTSevere Thunderstorm WarningRLXFayette, Raleigh51 min
Jun 22, 5:39 PM EDTSpecial Weather StatementRLXMcDowell51 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Severe Thunderstorm Warnings in West Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.